Kentucky, 2004

Hail in Kentucky, October 18, 2004

October 18, 2004 · NWS LMK · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 18, 5:35 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 18, 5:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
635 PM EDT MON OCT 18 2004

...UPDATE...
LARGE CLUSTER OF TSRA, WITH HVY RAINS, MOVING EASTWARD OVER NRN 1/2
OF LMK FA. GETTING SOME GUSTY WINDS TO 40 MPH OUT OF LINE SEGMENT
NOW OVER CRAWFORD CO INDIANA, BUT PER LAPS DATA, STORMS SEEM TO BE
SOMEWHAT ELEVATED WHICH WOULD COUNTER STG ENVIRONMENTAL FLOW FROM
TRANSFERRING TO THE SFC. HOWEVER, THESE TYPES OF STORMS WILL HAVE TO
BE WATCHED NEXT COUPLE HOURS. CLUSTER OF SUPERCELLS NOW OVER SERN MO
MAKING AN EASTWARD MARCH AS WELL. SHOULD THESE ORGANIZE, 0-3KM SHEAR
VECTORS SUGGEST ASSOC PCPN WOULD MOVE INTO SRN IND AND/OR CEN KY
LATER TONIGHT. SHOULD THEY MAKE A TREND MORE TOWARD SRN IND, MAY
CONSIDER A SHORT FLOOD WATCH FOR THAT AREA SINCE THEYVE ALREADY
RECEIVED 1-3 INCHES TODAY. XXV

...PREV AFD BELOW...

SHORT TERM:(TONIGHT THROUGH THURSDAY AFTERNOON).
WITH STRONG WARM FRONT LIFTING ONLY SLOWLY NWRD THIS AFTN AND
TONIGHT...POTENTIAL FOR MORE SHOWERS AND TSTMS WITH LOCALLY HEAVY
RAIN NEXT SEVERAL HOURS. LATEST ETA AND RUC MODEL DATA INDCT ONE MORE
VORT LOBE MVG ENE ALNG WARM FNT THIS EVE INTO TONIGHT AND THIS
SHUD BE ENUF TO TRIGGER ANOTHER ROUND OF TRW/RW WI LCLY HEAVY RAINS.

ONCE SHORT WAVE ROTATES BY ON TUE...SHUD ALLOW FOR A WEAK
CDFNT/WSHIFT LINE TO DROP SEWRD ACRS AT LEAST A PTN OF FA ON TUESDAY
AFTN AND NIGHT. ITS A DIFFICULT CALL TO COORDINATE WITH SFC WIND
GRIDS...BUT FLOW SHOUD BE QUITE LIGHT. HWVR FNTL BNDY IN FA WI VERY
MOIST AIR IN PLACE WILL BE ENUF TO KEEP TRW THREAT AT LEAST INTO TUE
NIGHT.

REMAINDER OF SHORT TERM FCST LUKS OK EXCEPT FOR SOME COORDINATION
TWEAKS.

EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

06Z GFS MORE IN LINE WITH OTHER EXTENDED MODELS AND WILL LEAN MORE
TOWARD 06Z RUN AND HPC SOLUTION FOR DAYS 4 THROUGH 7.  THURSDAY
NIGHT AND FRIDAY LOOK DRY WITH HIGH PRESSURE MOVING TO THE EAST AND
RAIN AHEAD OF WARM FRONT OVER MISSISSIPPI VALLEY STAYING TO OUR
WEST. SHOWERS AND THUNDERSTORMS DEVELOP FRIDAY NIGHT AS WARM FRONT
APPROACHES WITH MORE SHOWERS/STORMS AHEAD OF COLD FRONT DURING THE
DAY SATURDAY. AS FRONT MOVES TO THE SOUTHEAST ON SUNDAY SHOWERS WILL
END AND HIGH PRESSURE MOVES ACROSS AREA SUNDAY NIGHT AND MONDAY.
HAVE STAYED CLOSE TO BLEND OF HPC AND GFS MOS TEMPERATURES.  -MBS

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Oct 18, 3:19 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT MON OCT 18 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190800-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
419 PM EDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR
SEVERE STORMS. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL. IN ADDITION, ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE LIKELY IN MANY AREAS, WHICH COULD PRODUCE SOME
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A RISK FOR SEVERE STORMS WILL CONTINUE ACROSS PORTIONS OF SOUTH
CENTRAL KENTUCKY ON TUESDAY AS A COLD FRONT SETTLES SOUTH ACROSS THE
REGION. THE PRIMARY THREAT SEVERE WEATHER WILL BE FROM GUSTY WINDS
AND HAIL. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY FLOODING
PROBLEMS, HAIL, AND WIND DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

XXV

In the hours before

Local storm report, Oct 18, 6:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CORYDON                 38.21N 86.13W
10/18/2004  0.88 INCH        HARRISON           IN   TRAINED SPOTTER

            REPORTED IN DOWNTOWN AREA.

&&

SZAPPANOS

The radar

The Louisville radar (KLVX), 32 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
October 18, 6:40 PM EST
Where
Jefferson County, Louisville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.233, -85.783

Hail, Spencer

When
October 18, 7:15 PM EST
Where
Spencer County, Taylorsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -85.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424413, 5424414.